How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32187
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

I have just administered my prescribed subcutaneous injection

Customer Question

I have just administered my prescribed subcutaneous injection ( genotropin) and think I may have hit a vein. I used my usual site ( belly) but this time it bled and now there is blood in the remainder of my medicine.
What should I do?
I'm very worried
Submitted: 2 years ago.
Category: Medical
Expert:  Internist replied 2 years ago.
Dear JA customer ,
sorry to hear about your problem
i am online and will be happy to assit you.

blood can appear in syringe even if it was not diretly injected into vein as there is blood in subcutaneous tissue as well
however keep an eye on your symptoms, and consult doctor if following signs appear

 

  1. Abnormal or decreased touch sensation
  2. blurred vision
  3. burning, crawling, itching, numbness, prickling, "pins and needles", or tingling feelings
  4. dizziness
  5. ear infection or other ear problems (in patients with Turner's syndrome)
  6. nervousness
  7. pounding in the ears
  8. severe headache
  9. slow or fast heartbeat
Customer: replied 2 years ago.
How long should it take for symptoms to appear? Should I throw the rest of the medication away now there's blood inside it? It is a pre filled pen?
Expert:  Internist replied 2 years ago.
watch for next few hours. if there is no symptom, you should not be worried.i recommend not using the one which has blood in it. and talk to your endocrinologist for a refill.
Expert:  Internist replied 2 years ago.
http://www.genotropin.com/sites/g/files/g10002911/f/201306/Genotropin_Pen_12%20Instructions_for_Use.pdf
this link might help you in using genotropin pen in future
Expert:  Internist replied 2 years ago.
http://www.genotropin.com/sites/g/files/g10002911/f/201306/Genotropin_Pen_5_Insturctions_for_Use.pdf
http://www.genotropin.com/instructions-use
Customer: replied 2 years ago.
I know this already thank you. Can you please answer my previous question?
Expert:  Internist replied 2 years ago.
can you please restate your question . what part of question you are refering to ? you mean question about is it pre filled pen?well i can only tell by seeing. as it comes in both pre filled and to be prepared forms.
Expert:  Dr. Chip replied 2 years ago.
Hi--just to let you know you should dispose of the pen with the blood in it--it's contaminated and to continue to use it would be unwise.
Expert:  Dr. Chip replied 2 years ago.
Let me know if you still have questions please
Customer: replied 2 years ago.
I keep replying and it doesn't seem to send? I will throw the pen away. I injected close to my belly button, it stung a lot and now there is a lump/ bruise. I am very lean with little body fat. I'm about an hour away from any hospital and alone.
What can happen if it's in the vein???
Expert:  Dr. Chip replied 2 years ago.
It really isn't in a vein--you just nicked a vein with the injection and now you have some blood pooled under the skin. There really shouldn't be any cause for worry here--just have your doctor take a look at the area on Monday
Customer: replied 2 years ago.
Ok, so even if some of the medicine went into the vein it shouldn't be a problem? It's never ever bled before and I've never got blood inside the pen? How can I stop this in future please?
Expert:  Dr. Chip replied 2 years ago.
No, again there shouldn't be a problem here. As for how to not have this happen again just be sure you make the injection subcutaneous--barely under the skin at a slight angle. It sounds like it was just this one time that you went a little too deep.

I hope I've calmed your worries here--please let me know how it goes and please remember to rate my service to you
Customer: replied 2 years ago.
Thank you. And I can't use the medicine at all now? It's a brand new pen!!
Expert:  Dr. Chip replied 2 years ago.
You're very welcome and it would just be a safe idea not to use the pen.

You can save it and ask your doctor about that on Monday
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32187
Experience: 20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
Dr. Chip and 4 other Medical Specialists are ready to help you
Customer: replied 2 years ago.
Ok. Thanks again .
Expert:  Dr. Chip replied 2 years ago.
My pleasure entirely

Please don't forget to rate my service to you